Epidural back pain

by Tammy Holt
(Hoddesdon, Herts)

I have had 2 epidural anaesthesia injections, could these have caused a weakness in my back leading to lower back pain? Is there anything I can do about this?

Hi Tammy, no, it is highly unlikely that the epidural will have caused a back problem. You don’t say whether these injections were as a treatment for lower back pain or to manage pain during pregnancy or surgery? I will assume they were not as treatment for lower back pain.

Either way, the injections won't have caused back weakness. This is not an unusual question though, I get asked it a lot.

If you have been in a situation to need an epidural then you have probably been off your feet and perhaps not well. I met someone recently who had been given an epidural for pain following surgery and then had an episode of back pain following this. The epidural took the blame but Im not so sure that it was the cause of the problem.

If you are off your feet and less active then normal several things are at play, firstly, a general loss of physical fitness and spinal flexibility happens. If we do not keep ourselves active we are more likely to get back pain. Secondly, what do we do with our bodies when we are less active? Mostly sitting in poorly supported chairs or in bed for long periods I imagine. This was the case with my patient and when her activity levels returned to normal her pain eased.


Regards

Paula


Lower Back Pain Toolkit Home Page

Return to Back Pain Questions.

 

 

Custom Search